Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 76, NWS Melbourne, FL

June 26, 2008Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 26, 2008, 3:15 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 3:15 PM EDT (19:15 UTC)
Expired
Jun 26, 2008, 3:45 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1028 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 261915
SVRMLB
FLC085-111-261945-
/O.NEW.KMLB.SV.W.0076.080626T1915Z-080626T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARTIN COUNTY IN FLORIDA.
  SOUTHEASTERN ST. LUCIE COUNTY IN FLORIDA.

* UNTIL 345 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JENSEN BEACH...OR OVER JENSEN BEACH...AND
  MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  ROCKY POINT

FUNNEL CLOUDS ARE POSSIBLE WITH THIS STORM AS WELL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2717 8016 2718 8018 2717 8019 2715 8016
      2711 8029 2723 8032 2723 8030 2723 8029
      2724 8029 2726 8023 2724 8021 2726 8022
      2727 8020 2719 8015
TIME...MOT...LOC 1915Z 249DEG 4KT 2722 8023

$$

JP
1 follow-up statement
000 
WWUS52 KMLB 261946
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT THU JUN 26 2008

FLC085-111-261955-
/O.EXP.KMLB.SV.W.0076.000000T0000Z-080626T1945Z/
MARTIN FL-ST. LUCIE FL-
345 PM EDT THU JUN 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN ST. LUCIE
AND NORTHEASTERN MARTIN COUNTIES HAS EXPIRED...

STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN OVER SOUTH HUTCHINSON 
ISLAND AS WELL AS WAVELAND AND JENSEN BEACH. STANDING WATER WILL 
PRODUCE A DRIVING HAZARD. 

LAT...LON 2717 8016 2718 8018 2717 8019 2715 8016
      2711 8029 2723 8032 2723 8030 2723 8029
      2724 8029 2726 8023 2724 8021 2726 8022
      2727 8020 2719 8015
TIME...MOT...LOC 1915Z 249DEG 4KT 2722 8023

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:00 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 26, 3:00 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT THU JUN 26 2008

.DISCUSSION...

TONIGHT...
CONVECTION GOT OFF TO ANOTHER EARLY START TODAY AS A VERY UNSTABLE
AIRMASS REMAINS OVER THE AREA.  THE 15Z RAOB SOUNDING FROM KXMR
INDICATED H50 TEMPS -9C...PW 2.2...AND A SATURATED AIRMASS THRU
5KFT.  SCT/NMRS SHRA/TSTRM ACTIVITY OVER THE ENTIRE CWA...THOUGH
ACTIVITY WILL NOT BE AS INTENSE IN AREAS THAT HAVE ALREADY RECEIVED
RAINFALL TODAY.  STORM TRACK WILL BE N/NE AT 10MPH...ALLOWING VERY
HEAVY RAINFALL IN SOME AREAS.  SVR STORMS PSBL WITH FREQUENT TO
EXCESSIVE CG LTG.

DUE TO ITS EARLY START...THE CONVECTION SHOULD CONSUME MOST OF THE
AVAILABLE CONVECTIVE ENERGY BY 00Z.  DLM ATLC RIDGE OVER THE CENTRAL
PENINSULA WILL ALLOW WINDS TO BECOME LIGHT AND VARIABLE AFTER
SUNSET.  DLM FLOW WILL BECOME MORE SRLY OVERNIGHT AS THE DAYTIME
HEATING LOSES ITS INFLUENCE.  THIS STEERING COMPONENT SHOULD KEEP
ANY NOCTURNAL ATLC SHRAS OFF THE E FL COAST OVERNIGHT.  WILL OPT FOR
30% OVER THE NRN PORTIONS OF THE CWA GIVEN THE LACK OF PRECIPITATION
SO FAR TODAY...20% OVER THE SRN PORTIONS AS MUCH OF THE CONVECTIVE
ENERGY THERE HAS BEEN CONSUMED. SFC DEWPOINTS IN THE U60S/L70S
AREAWIDE WILL KEEP MIN TEMPS IN THE L/M70S.

FRI-SUN...
SYNOPTIC PATTERN BOTH SFC AND ALOFT FOR FRI/SAT STILL LOOKS SIMILAR
TO THE LAST COUPLE DAYS. SFC RIDGE AXIS REMAIN ATOP FL WITH MID/UPR
RIDGE ACROSS FL AND THE ADJCT WRN ATLC. MID/UPR TROUGH OVER THE WRN
GOMEX LOOKS TO MINOR OUT AS IT EJECTS A FEW WEAK IMPULSES NEWD OVER
THE TOP OF THE RIDGE AND ACROSS NE FL.

MEAN LYR MOISTURE STILL LOOKS SUFFICIENT TO PRODUCE SCT CONVECTION
EACH AFTN/EVENING...WITH OVERALL COVERAGE A BIT HIGHER (10%) OVER
THE INTR. ACTIVITY SHOULD FOCUS OVER THE COASTAL COS FORM LATE
MORNING THRU MID AFTN...AND THEN OVER THE INTR FROM MID AFTN THRU
EARLY EVENING. SUN LOOKS TO BE A TRANSITIONAL DAY AS DLM TROUGH
BEGINS TO DROP SE FROM THE GRTLKS INTO THE MIDWEST/OH VLY...AND MEAN
RIDGING OVER/EAST OF FL STARTS TO RETREAT SEWD. GUIDANCE SUGGESTS AN
INCREASE IN MEAN LYR MOISTURE WITH PWATS 1.9 - 2.1...SO HAVE NUDGED
POPS UP TO 50 AREAWIDE. H50 TEMPS STILL COOL ENOUGH TO SUPPORT SCT
STRONG/ISOLD SVR STORMS EACH DAY.

MON-THU...
DEEP LYR SW FLOW STILL EXPECT MON THRU EARLY TUE...HOWEVER
MEAN LYR FLOW LOOKS A LITTLE MORE BACKED LATE TUE INTO TUE NIGHT...
PERHAPS INDICATING A SLIGHTLY FASTER NWD RETURN OF DLM ATLC RIDGE.
FOR NOW HAVE STILL INDICATED POPS 10% HIGHER FOR THE EAST COASTAL
COS COMPARED TO THE INTR...THOUGH WE MAY NEED TO EVEN POPS OUT FOR
TUE. CURRENT FCST CARRIES 40 AREAWIDE FOR BOTH WED/THU...BUT WITH
THE FLOW BACKING A BIT MORE TO SSE/SE...SUSPECT WE MAY EVENTUALLY
WIND UP TRENDING THE COASTAL COS BACK BY ABOUT 10%

&&

.AVIATION...
NMRS MVFR SHRA/SCT IFR TSRAS/ISOLD LIFR TSRA WITH SFC WND G25KTS.
CONDS BCMG VFR ALL SITES BTWN 00Z-02Z WITH CIGS AOA FL120...LCL MVFR
VSBYS IN BR BTWN 08Z-12Z.

&&

.MARINE...
AXIS OF THE DLM ATLC RIDGE OVER THE CENTRAL PENINSULA WILL KEEP A
WEAK PGRAD OVER THE LCL ATLC WATERS OVERNIGHT.  WINDS WILL RANGE
FROM LIGHT AIR TO A LIGHT S/SE BREEZE AREAWIDE.  TSTMS WILL MOVE
OFFSHORE THRU THE REMAINDER OF THE AFTN...BUT MOST SHOULD DISSIPATE
BY SUNSET. SMALL ERLY SWELL WILL KEEP OFFSHORE SEAS IN THE 2-4FT
RANGE...NEARSHORE SEAS 1-3FT.

BENIGN MARINE CONDS EXPECT THROUGH THE PERIOD FOR THE MOST PART.
MAIN CONCERN WILL BE OFFSHORE MOVING TS FOR LATE SUN AND CONTINUING
INTO MON/TUE. WNAWAVE IS INSISTENT ON BRINGING 4-5FT SEAS INTO THE
OUTER WATERS...HOWEVER CURRENT SEAS OF 3FT WELL OFFSHORE ARE WELL
BELOW EARLIER FCSTS...INDICATING A HIGH BIAS. CONSEQUENTLY...HAVE
SHAVED A SOLID FT OFF THE WNAWAVE GUIDANCE...PEAKING SEAS OUT AT 4FT
FROM FRI INTO THE WEEKEND. AREAL EXTENT OF 4FT SEAS MIGHT BE
OVERDONE AS WELL...AND MAY NEED TO SHAVE MAX SEAS BACK TO 3FT SHOULD
THEY FAIL TO COME UP SOME BY EARLY TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  90  73  88 /  30  40  20  60
MCO  71  93  73  91 /  30  50  30  60
MLB  71  91  74  90 /  20  40  20  60
VRB  72  91  73  90 /  20  40  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....CRISTALDI
Hazardous weather outlook, Jun 26, 4:44 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
444 AM EDT THU JUN 26 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
444 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MOIST AND UNSTABLE AIR MASS WILL LEAD TO ANOTHER DAY WITH
SCATTERED STORMS TYPICAL OF THE WET SEASON IN CENTRAL FLORIDA.
STORMS SHOULD INITIATE ALONG THE EAST COAST SEA BREEZE DURING THE
EARLY TO MID AFTERNOON AND GRADUALLY BUILD INLAND WHILE INCREASING
IN COVERAGE AND INTENSITY. COOL TEMPERATURES ALOFT WILL LEAD TO A
FEW STRONG TO SEVERE STORMS WITH THE GREATEST THREAT BEING
LIGHTNING. ONE OR TWO STORMS COULD ALSO PRODUCE LARGE HAIL AND
DAMAGING WINDS...ESPECIALLY ACROSS INTERIOR SECTIONS ALONG AND
WEST OF INTERSTATE 4.

...FLOOD IMPACT...
A SLOW NORTHWARD STORM MOTION WILL ALLOW FOR RAINFALL AMOUNTS OF
2 TO 3 INCHES IN A FEW STRONG STORMS. THIS WOULD CAUSE PONDING OF
WATER ON ROADWAYS AND OTHER POORLY DRAINED AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS THAT DEVELOP ON THE EAST COAST SEA BREEZE MAY AFFECT
THE INTRACOASTAL WATERS...MAINLY FROM CAPE CANAVERAL NORTHWARD. A
FEW COULD EVEN PUSH JUST OFFSHORE IN VOLUSIA COUNTY. WIND GUSTS
OF 30 TO 35 KNOTS AND FREQUENT LIGHTNING WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
EXPECT AFTERNOON AND EARLY EVENING LIGHTNING STORMS EACH DAY. SLOW
STORM MOVEMENT RAISES THE RISK OF LOCALIZED FLOODING. COOLER
TEMPERATURES ALOFT WILL PRODUCE AN INCREASED RISK OF STRONG STORMS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NECESSARY TODAY.

LASCODY

In the hours before

Special weather statement, Jun 26, 1:35 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
135 PM EDT THU JUN 26 2008

FLZ058-059-261815-
OKEECHOBEE-ST. LUCIE-
135 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS AFFECTING EASTERN OKEECHOBEE COUNTY...ST.
LUCIE COUNTY...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORMS 7 MILES SOUTHWEST OF SAINT LUCIE AIRPORT...MOVING NORTH
AT 5 MPH. ANOTHER STORM IS LOCATED NORTH OF OKEECHOBEE MOVING NORTH
AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE LAKEWOOD PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

WEITLICH
Special weather statement, Jun 26, 2:19 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
219 PM EDT THU JUN 26 2008

FLZ059-261900-
ST. LUCIE-
219 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN ST. LUCIE COUNTY...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER PORT SAINT LUCIE...MOVING EAST AT 11 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE INDIAN RIVER
ESTATES...PORT SAINT LUCIE RIVER PARK AND SAINT LUCIE WEST.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

WEITLICH
Special weather statement, Jun 26, 2:27 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
227 PM EDT THU JUN 26 2008

FLZ045-046-261915-
ORANGE-SEMINOLE-
227 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS AFFECTING EASTERN ORANGE COUNTY...SOUTHERN
SEMINOLE COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CHRISTMAS...MOVING NORTHWEST AT 15 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

WEITLICH
Special weather statement, Jun 26, 3:09 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
309 PM EDT THU JUN 26 2008

FLZ059-064-262015-
MARTIN-ST. LUCIE-
309 PM EDT THU JUN 26 2008

...FUNNEL CLOUDS POSSIBLE OVER NORTHEASTERN MARTIN COUNTY...
SOUTHEASTERN ST. LUCIE COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
WALTON...MOVING EAST AT 11 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE NORTH RIVER SHORES.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:50 AM EDTSpecial Marine WarningMLB55 min
Jun 26, 3:05 PM EDTAreal Flood AdvisoryMLBSaint Lucie115 min
Jun 26, 3:13 PM EDTSpecial Marine WarningMLB62 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.